Alert archive / Nebraska / Wind Chill Advisories in 2021

Wind Chill Advisory 6, NWS Omaha, NE

February 16, 202118 counties in Nebraska

NWS Omaha, NE issued this wind chill advisory at Feb 16, 2021, 11:10 AM CST for 18 counties in Nebraska. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2021, 11:10 AM CST (17:10 UTC)
Expired
Feb 17, 2021, 3:11 AM CST
In force
16 hr
Issued by
NWS Omaha, NE

Counties Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saline County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS43 KOAX 161710
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1110 AM CST Tue Feb 16 2021

NEZ011-012-016>018-030>032-042-170115-
/O.CAN.KOAX.WC.W.0001.000000T0000Z-210216T1800Z/
/O.NEW.KOAX.WC.Y.0006.210216T1710Z-210217T1400Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
1110 AM CST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST WEDNESDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 20 to 29 
  below zero.

* WHERE...Portions of northeast Nebraska.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ015-033-034-043-044-050-051-065-078-170115-
/O.CAN.KOAX.WC.W.0001.000000T0000Z-210216T1800Z/
/O.NEW.KOAX.WC.Y.0006.210216T1710Z-210217T0600Z/
Thurston-Cuming-Burt-Colfax-Dodge-Butler-Saunders-Seward-Saline-
Including the cities of Pender, Macy, Walthill, Winnebago, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Schuyler, 
Fremont, David City, Wahoo, Ashland, Yutan, Seward, Milford, 
Crete, and Wilber
1110 AM CST Tue Feb 16 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 20 to 29  
  below zero.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska.

* WHEN...Until midnight CST tonight.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ043-055-056-069-079-080-090-091-NEZ045-052-053-066>068-088>093-
161815-
/O.CAN.KOAX.WC.W.0001.000000T0000Z-210216T1800Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Blair, Omaha, Bellevue, Papillion, La Vista, Lincoln, 
Plattsmouth, Nebraska City, Fairbury, Beatrice, Tecumseh, 
Sterling, Auburn, Pawnee City, Table Rock, and Falls City
1110 AM CST Tue Feb 16 2021

...WIND CHILL WARNING IS CANCELLED...

While it's still very cold, with wind chill values 10 to 20 below
zero today, conditions have improved from earlier this morning. 
Thus, the wind chill warning has been cancelled. 

$$
3 follow-up statements
447 
WWUS43 KOAX 162059
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
259 PM CST Tue Feb 16 2021

NEZ011-012-016>018-030>032-042-171400-
/O.CON.KOAX.WC.Y.0006.000000T0000Z-210217T1400Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
259 PM CST Tue Feb 16 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Portions of northeast Nebraska.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

NEZ015-033-034-043-044-050-051-065-078-170600-
/O.CON.KOAX.WC.Y.0006.000000T0000Z-210217T0600Z/
Thurston-Cuming-Burt-Colfax-Dodge-Butler-Saunders-Seward-Saline-
Including the cities of Pender, Macy, Walthill, Winnebago, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Schuyler, 
Fremont, David City, Wahoo, Ashland, Yutan, Seward, Milford, 
Crete, and Wilber
259 PM CST Tue Feb 16 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska.

* WHEN...Until midnight CST tonight.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
591 
WWUS43 KOAX 170555
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
Issued by National Weather Service Hastings NE
1155 PM CST Tue Feb 16 2021


NEZ015-033-034-043-044-050-051-065-078-170700-
/O.EXP.KOAX.WC.Y.0006.000000T0000Z-210217T0600Z/
Thurston-Cuming-Burt-Colfax-Dodge-Butler-Saunders-Seward-Saline-
Including the cities of Pender, Macy, Walthill, Winnebago, 
West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, Schuyler, 
Fremont, David City, Wahoo, Ashland, Yutan, Seward, Milford, 
Crete, and Wilber
1155 PM CST Tue Feb 16 2021

...WIND CHILL ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Wind chill readings have improved tonight as temperatures have
gradually risen, therefore the wind chill advisory will be allowed
to expire.

$$

NEZ011-012-016>018-030>032-042-171400-
/O.CON.KOAX.WC.Y.0006.000000T0000Z-210217T1400Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
1155 PM CST Tue Feb 16 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Portions of northeast Nebraska.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
777 
WWUS43 KOAX 170911
WSWOAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Omaha/Valley NE
Issued by National Weather Service Hastings NE
311 AM CST Wed Feb 17 2021


NEZ011-012-016>018-030>032-042-171015-
/O.CAN.KOAX.WC.Y.0006.000000T0000Z-210217T1400Z/
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Including the cities of Creighton, Bloomfield, Crofton, Wausa, 
Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, 
Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Albion, 
St. Edward, Norfolk, Stanton, and Columbus
311 AM CST Wed Feb 17 2021

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures and wind chill values have risen during the overnight
hours and readings will continue to rise after daybreak, therefore
the Wind Chill Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 7:29 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 16, 7:29 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
729 AM CST Tue Feb 16 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 318 AM CST Tue Feb 16 2021

Forecast Summary:

One more bitterly cold day with temperatures remaining mostly below
zero before we start seeing above-zero highs the rest of the
forecast. And it looks like above-freezing temperatures are a good
bet Sunday and Monday. A weak system rolling through the region
later tonight and Wednesday will bring a chance for light snow, but
accumulations look to remain under an inch.

Today through Wednesday:

Under mainly clear skies and fairly light winds this morning,
temperatures have plunged into the 15 to 30 below range at all
reporting sites. And with wind speeds averaging only 3 to 7 mph,
wind chills were still dipping into the 25 to 40 below range. Only
slight improvement in these conditions is expected this morning, so
will maintain wind chill warning through noon.

There were some mid level clouds forming in western and central
Nebraska where mid level warm advection was noted. This trend will
continue through the day as warm advection shifts eastward, so
increasing clouds are forecast in eastern Nebraska and western Iowa
through the afternoon.

Mid level shortwave ejecting from the Central Rockies later this
evening will enhance theta-e advection through a deep layer of the
atmosphere as surface winds turn southeasterly. Forecast soundings
suggest temperature profiles will swing into the dendritic growth
zone in a deep layer between 950 and 625 mb by midnight over much of
our area. Moisture is expected to increase in this layer as well,
with GFS most robust in showing greater than 80 percent humidity in
much of the dendritic temp regime, suggesting efficient snow
production is likely. However vertical velocities within the
dendritic layer appear weak, and integrated moisture below 500mb is
low, so only expecting snow totals generally less than an inch, and
focused during the midnight through noon timeframe Wednesday.

Temperatures today could approach zero given warm advection and some
sunshine. We drop below zero again tonight before a little more
substantial "warming" into the teens on Wednesday.

Thursday through Monday:

Deep mid level trough hangs tough over the central part of the CONUS
through Thursday before swinging off the Atlantic Coast leaving a
more zonal flow pattern in its wake for the weekend. Some model
discrepancies develop Sunday and Monday in regards to another trough
migrating into the Plains. The GFS is slower and shows decent
southwest flow aloft for Sunday, suggesting a potentially
considerable warmup. The ECMWF is more progressive and brings the
trough into our region Sunday, and would put a lid on warming
potential. Still, either solution is much warmer than this past
weekend as 850 temperatures approach 0C.

Temperatures should gain 5 to 10 degrees each day from Thursday
through Sunday, increasing from the teens Thursday into the 30s by
Sunday and Monday. Abundant snow cover will tend to temper highs
quite a bit as well.

The best chance for any precipitation comes Saturday night into
Sunday morning. This coincides with faster ECMWF trough entering the
region, and with strong theta-e advection associated with northern
stream shortwave shown by the GFS. In either scenario, snow amounts
look to remain on the lighter side given progressive nature of

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 725 AM CST Tue Feb 16 2021

VFR conditions will prevail with ridge of surface high pressure
overhead. Light and variable winds will gradually become
southeasterly Tuesday afternoon but remain fairly light as the
surface high moves slightly to the east. Some lower ceilings are
forecast to spread east over KOFK/KLNK by late in the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Warning until noon CST today for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

IA...Wind Chill Warning until noon CST today for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Dergan
AVIATION...KG
Hazardous weather outlook, Feb 16, 3:24 AM CST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
324 AM CST Tue Feb 16 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
324 AM CST Tue Feb 16 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A wind chill warning remains in effect through Noon today for all
of eastern Nebraska and southwest Iowa. Temperatures between 15
and 30 below, combined with evening light winds under 10 mph, will
produce wind chills 25 to 40 below.

Wind chill values could again drop to 20 below zero Tuesday night
into Wednesday morning for northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow developing early Wednesday could accumulate to a half
inch or so between midnight and noon.

There is another chance for light snow Saturday night into Sunday.
The timing and track of this system is still in question, so see
later forecasts for any potential snow accumulations.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

Nearby

Wind Chill Advisories in Nebraska, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.